Are you in danger of hypoglycemia without even knowing it? A recent study of people with insulin dependent diabetes revealed that most NPH-insulin users shake or roll their insulin only four times before injection, 16 times fewer than is necessary. This can result in concentrations of NPH that could be either too low or too high and can cause day to day blood sugar fluctuations.
All NPH-insulins, as well as lente and ultralente insulins, contain crystals that settle to the bottom of the mixture. These crystals must become resuspended before injection by rolling, tipping or shaking the insulin container.
The findings from this study, presented at the 1996 European Association for the Study of Diabetes (EASD) meeting in Vienna, Austria and reported in Novo Nordisk and LifeScan’s publication, Daily Review, showed that the insulin must be rolled, tipped or shaken 20 times to achieve a satisfactory mixture.